I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

How long do side effects of RT last?

User
Posted 23 Apr 2019 at 13:47

Finished radiotherapy six days ago. The diarrhea I developed in the final week of treatment has got steadily worse - burns like hell and a very sore bottom. Can't decide if I should take Immodium to treat the diarrhea - or whether that would just make going to the loo even more painful. OK - I can live with this - but not indefinitely. anyone got any idea how long this is likely to last?


 

User
Posted 23 Apr 2019 at 13:59
Hi Sandy, I'm suffering similarly. My Onco reckons 4-6 weeks after the treatment ends and yes you can take imodium although I'm still on the treatment until tomorrow so I haven't yet.

John
User
Posted 23 Apr 2019 at 14:33
It's strange how RT can lead to Diarrhea or less usual but happened in my case, constipation. I think diet can make quite a difference. In either case you can have a sore bum. The advice I was given was to gently dab (not rub) Bepanthen cream on the affected area. This is a very mild cream developed for babies and sensitive skin. Radiologists also recommend other creams. Strong and scented soaps should be avoided. The situation should have started to improve by 6 weeks but there is always a risks of an instance of Diarrhea or Prostatitis at times over months after RT was given.
Barry
User
Posted 30 Apr 2019 at 18:10
I finished RT on 26th March, and the symptoms had almost entirely cleared up within two weeks. I think, though, that it’s very much an individual thing.

Cheers,

Chris
Show Most Thanked Posts
User
Posted 23 Apr 2019 at 13:59
Hi Sandy, I'm suffering similarly. My Onco reckons 4-6 weeks after the treatment ends and yes you can take imodium although I'm still on the treatment until tomorrow so I haven't yet.

John
User
Posted 23 Apr 2019 at 14:33
It's strange how RT can lead to Diarrhea or less usual but happened in my case, constipation. I think diet can make quite a difference. In either case you can have a sore bum. The advice I was given was to gently dab (not rub) Bepanthen cream on the affected area. This is a very mild cream developed for babies and sensitive skin. Radiologists also recommend other creams. Strong and scented soaps should be avoided. The situation should have started to improve by 6 weeks but there is always a risks of an instance of Diarrhea or Prostatitis at times over months after RT was given.
Barry
User
Posted 29 Apr 2019 at 19:25

Many thanks for the helpful advice. I am now operating a strategy involving wiping the bum (sorry), not with toilet paper but with cotton pads with a few drops of witch hazel and tea tree oil (instant relief from pain) - followed by a smear of Bepanthen nappy care ointment - which is so much more effective than any of the various haemmorhoid creams.


Still a bit sore round the rear end, but it's manageable.

User
Posted 30 Apr 2019 at 12:59
I'm 6 days post RT and pooing for Britain. Not got the runs but going 5 or 6 times before breakfast then I'm okay for the rest of the day and night till I get up the next morning.

Drinking loads of fluid but 6 weeks of this will be a trial.
User
Posted 30 Apr 2019 at 13:15
No fun is it? What are you drinking? I am drinking cranberry juice plus orange at breakfast, plus top-ups of ginger beer or ginger ale throughout the day. Ginger is supposed to be good for bowel/digestive problems.

I saw my GP yesterday about the pain I experience on the toilet and after, and she prescribed suppositories which are really for haemorrhoids but contain a local anaesthetic. Not sure if they are making a difference.
User
Posted 30 Apr 2019 at 14:11

I'm drinking fybogel twice a day and Vimto cordial., Pints of it.
Backside is very tender with all the pooing but tolerable without medical help so far.
It seems I have to completely empty my bowel every morning before I do anything.
Hope this is temporary🤞if not I'll be changing my username to Bogmonster.


 

Edited by member 30 Apr 2019 at 14:14  | Reason: Typo

User
Posted 30 Apr 2019 at 14:14

Kinda kills your social life, doesn't it? I do recommend the witch hazel on cotton pads. Instant relief.

User
Posted 30 Apr 2019 at 18:10
I finished RT on 26th March, and the symptoms had almost entirely cleared up within two weeks. I think, though, that it’s very much an individual thing.

Cheers,

Chris
 
Forum Jump  
©2019 Prostate Cancer UK